Today was my every Thursday Heceptin treatment. My very good friend Sandy took me today and stayed with me during the treatment (thank you so much Sandy). The treatment went fine. Although I didn’t have my regular nurse – the one who knows how sensitive I am to the treatments and takes such good care to keep me upright – as in breathing – breathing is such a good thing 🙂
For whatever reason, I am pretty sensitive to both the chemo and to the Herceptin. It seems partly due to the rate of infusion – how many CCs per hour are administered. Most patients can tolerate 550 to 600 ccs per hour. Me, I start out at about 50 and then they build me up slowly to about 300. Any higher and I start to have pretty bad reactions. So, that is just the way my body is I guess. That means my treatments take twice as long and the nurses can’t leave until I am done. I am sure they just love me.
Anyway, it went fine today (in spite of the fact that I didn’t have the nurse that I love — Dawn – she is so great). When Dawn is not there, I have learned that I have to insist that things be done a certain way – otherwise, they (the nurses) do what they normally do and well, for me, it just doesn’t work too well.
But, that is part of why it is so helpful to have someone with me because if symptoms do arise they can get the nurse quickly.
My second chemo (this was on April 23rd) was a near disaster. I had been told the wrong pre-medications to take the day preceding chemo (having the right medications the day before is really critical for any chemotherapy patient, but is particularly critical for someone who has any higher sensitivity to the chemo. I am pretty allergic to one of the drugs that I get in chemo, it is called Taxotere and it is pretty nasty stuff. But, with the right pre-medications and monitoring, I can tolerate it).
But, on the second chemo I was given the wrong pre-medications (I think I was confused with another patient – this was while under the care of my former oncologist, the one I fired). As a result, I went into anaphylactic shock during the Taxotere infusion. I could not breathe at all, it was absoloutely horrifying. But, the nurses (Dawn in particular) acted really fast. Also, I was fortunate enough to have someone walk by at the exact right moment – she is the daughter of one of my fellow breast cancer patients. Her name is Lisa and she just happens to be a cancer nurse and was there visiting her mom.
She saw me gasping for air and that I was apparently bright red – so she ran and got the nurses and I was taken care of. I don’t even want to think about what would have happened if she had not walked in at that exact moment. With anaphylactic shock your body just shuts down, first your respiratory system, then your arteries and organs. It’s painful and well, just not a good thing. The very maddening thing about it (although I just don’t focus on being mad much) is that it was completely avoidable. It should not have happened. The doctor made a mistake, a big one.
I will deal with him at some point simply because I can’t let this happen to someone else.
I recovered completely from this, but not without first having to go to the hospital. My hospital trip was during the very beginning of the whole swine flu thing – so they were pretty crazy about my wearing a mask and keeping me isolated in case my immune system was compromised by the chemo.
It all worked out. I am so glad that I switched oncologists and so glad that the third chemotherapy round (which was under my new oncologist’s care) went so well. What a relief. So things are going much better now.